Origins and Breadth of the Theory of Higher Homotopies

  • Johannes HuebschmannEmail author
Part of the Progress in Mathematics book series (PM, volume 287)


Higher homotopies are nowadays playing a prominent role in mathematics as well as in certain branches of theoretical physics. The purpose of the talk is to recall some of the connections between the past and the present developments. Higher homotopies were isolated within algebraic topology at least as far back as the 1940s. Prompted by the failure of the Alexander–Whitney multiplication of cocycles to be commutative, Steenrod developed certain operations which measure this failure in a coherent manner. Dold and Lashof extended Milnor’s classifying space construction to associative H-spaces, and a careful examination of this extension led Stasheff to the discovery of A n -spaces and A -spaces as notions which control the failure of associativity in a coherent way so that the classifying space construction can still be pushed through.Algebraic versions of higher homotopies have, as we all know, led Kontsevich eventually to the proof of the formality conjecture. Homological perturbation theory (HPT), in a simple form first isolated by Eilenberg and Mac Lane in the early 1950s, has nowadays become a standard tool to handle algebraic incarnations of higher homotopies. A basic observation is that higher homotopy structures behave much better relative to homotopy than strict structures, and HPT enables one to exploit this observation in various concrete situations which, in particular, leads to the effective calculation of various invariants which are otherwise intractable.Higher homotopies abound but they are rarely recognized explicitly and their significance is hardly understood; at times, their appearance might at first glance even come as a surprise, for example in the Kodaira–Spencer approach to deformations of complex manifolds or in the theory of foliations.

Higher homotopies Classifying space H-space Homological perturbations Quantizationconjecture Quantum groups Operads Foliations Maurer–Cartan equation Deformationtheory Strings Cohomological physics 


  1. BaKo98.
    Barannikov, S., Kontsevich, M.: Frobenius manifolds and formality of Lie algebras of polyvector fields. Int. Math. Res. Not. 4, 201–215 (1998). Alg-geom/9710032 MathSciNetCrossRefzbMATHGoogle Scholar
  2. Br64.
    Brown, R.: The twisted Eilenberg–Zilber theorem. Celebrazioni Archimedee del Secolo XX, In: Simposio di topologia, pp. 33–37 (1964)Google Scholar
  3. Ca1848.
    Cayley, A.: On the theory of elimination. Camb. Dublin Math. J. 3, 116–120 (1848)Google Scholar
  4. DoLa59.
    Dold, A., Lashof, R.: Principal quasi-fibrations and fiber homotopy equivalence of bundles. Illinois J. Math. 3, 285–305 (1959)MathSciNetzbMATHGoogle Scholar
  5. EML53/54.
    Eilenberg, S., Mac Lane, S.: On the groups H(π,n). I. Ann. Math. 58, 55–106 (1953). II. Methods of computation. Ann. Math. 60, 49–139 (1954)Google Scholar
  6. Fed94.
    Fedosov, B.V.: A simple geometrical construction of deformation quantization. J. Differ. Geom. 40, 213–238 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Fel79.
    Felix, Y.: Classification homotopique des espaces rationnels de cohomologie donnée. (French). Bull. Soc. Math. Belg. Sér. B 31, 75–86 (1979)MathSciNetzbMATHGoogle Scholar
  8. Gu72.
    Gugenheim, V.K.A.M.: On the chain complex of a fibration. Illinois J. Math. 16, 398–414 (1972)MathSciNetzbMATHGoogle Scholar
  9. Gu76.
    Gugenheim, V.K.A.M.: On the multiplicative structure of the de Rham theory. J. Differ. Geom. 11, 309–314 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  10. GuMi70.
    Gugenheim, V.K.A.M., Milgram, R.J.: On successive approximations in homological algebra. Trans. Am. Math. Soc. 150, 157–182 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  11. GuSt86.
    Gugenheim, V.K.A.M., Stasheff, J.D.: On perturbations and A -structures. In: Lemaire, L. (ed.), Festschrift in Honor of G. Hirsch’s 60th Birthday. Bull. Soc. Math. Belg. Sér. A 38, 237–246 (1986)Google Scholar
  12. GuLaSt90.
    Gugenheim, V.K.A.M., Lambe, L., Stasheff, J.D.: Algebraic aspects of Chen’s twisting cochains. Illinois J. Math. 34, 485–502 (1990)MathSciNetzbMATHGoogle Scholar
  13. GuLaSt91.
    Gugenheim, V.K.A.M., Lambe, L., Stasheff, J.D.: Perturbation theory in differential homological algebra. II. Illinois J. Math. 35, 357–373 (1991)MathSciNetzbMATHGoogle Scholar
  14. HaSt79.
    Halperin, S., Stasheff, J.D.: Obstructions to homotopy equivalences. Adv. Math. 32, 233–278 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  15. He54.
    Heller, A.: Homological resolutions of complexes with operators. Ann. Math. 60, 283–303 (1954)MathSciNetCrossRefzbMATHGoogle Scholar
  16. Hi1890.
    Hilbert, D.: Über die Theorie der algebraischen Formen. Math. Ann. 36, 473–534 (1890)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Hu86.
    Huebschmann, J.: The homotopy type of q. The complex and symplectic cases. In: Applications of Algebraic K-Theory to Algebraic Geometry and Number Theory, Part II, Proceedings of a Conference at Boulder, Colorado, 12–18 June 1983. Cont. Math. 55, 487–518 (1986)Google Scholar
  18. Hu89b.
    Huebschmann, J.: Cohomology of nilpotent groups of class 2. J. Algebra 126, 400–450 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Hu89a.
    Huebschmann, J.: Perturbation theory and free resolutions for nilpotent groups of class 2. J. Algebra 126, 348–399 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Hu89c.
    Huebschmann, J.: The mod p cohomology rings of metacyclic groups. J. Pure Appl. Algebra 60, 53–105 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Hu91.
    Huebschmann, J.: Cohomology of metacyclic groups. Trans. Am. Math. Soc. 328, 1–72 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  22. Hu99.
    Huebschmann, J.: Berikashvili’s functor \(\mathcal{D}\) and the deformation equation. In: Festschrift in honor of N. Berikashvili’s 70th birthday, Proceedings of A. Razmadze Institute, vol. 119, pp. 59–72 (1999). Math.AT/9906032 Google Scholar
  23. Hu00.
    Huebschmann, J.: Differential Batalin-Vilkovisky algebras arising from twilled Lie-Rinehart algebras. Banach Center Publications 51, 87–102 (2000)MathSciNetzbMATHGoogle Scholar
  24. Hu04a.
    Huebschmann, J.: Higher homotopies and Maurer-Cartan algebras: quasi-Lie-Rinehart, Gerstenhaber, and Batalin-Vilkovisky algebras. In: Marsden, J., Ratiu, T. (eds.), The Breadth of Symplectic and Poisson Geometry, Festschrift in Honor of Alan Weinstein, Progress in Mathematics, vol. 232, pp. 237–302. Birkhäuser, Basel-Boston-Berlin (2004). Math.DG/0311294 Google Scholar
  25. Hu04b.
    Huebschmann, J.: Minimal free multi models for chain algebras. Georgian Math. J. 11, 733–752 (2004). Math.AT/0405172 MathSciNetzbMATHGoogle Scholar
  26. Hu04c.
    Huebschmann, J.: Homological perturbations, equivariant cohomology, and Koszul duality. Documenta Math. (Accepted for publication). Math.AT/0401160 Google Scholar
  27. Hu04d.
    Huebschmann, J.: Relative homological algebra, homological perturbations, equivariant de Rham theory, and Koszul duality. Math.AT/0401161 Google Scholar
  28. Hu07a.
    Huebschmann, J.: The Lie algebra perturbation lemma. In this volume, pp. 159–179. Arxiv:0708.3977 Google Scholar
  29. Hu07b.
    Huebschmann, J.: The sh-Lie algebra perturbation lemma. Forum Math. (To appear). Arxiv:0710.2070 Google Scholar
  30. HuKa91.
    Huebschmann, J., Kadeishvili, T.: Small models for chain algebras. Math. Z. 207, 245–280 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  31. HuSt02.
    Huebschmann, J., Stasheff, J.D.: Formal solution of the master equation via HPT and deformation theory. Forum Math. 14, 847–868 (2002). Math.AG/9906036 MathSciNetCrossRefzbMATHGoogle Scholar
  32. Ki75.
    Kikkawa, M: Geometry of homogeneous Lie loops. Hiroshima Math. J. 5, 141–179 (1975)MathSciNetzbMATHGoogle Scholar
  33. KNS58.
    Kodaira, M., Nirenberg, L., Spencer, D.C.: On the existence of deformations of complex analytic structures. Ann. Math. 68, 450–457 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  34. Kon97.
    Kontsevich, M.: Deformation quantization of Poisson manifolds. Lett. Math. Phys. 66, 157–216 (2003). Math.QA/9709040 MathSciNetCrossRefzbMATHGoogle Scholar
  35. Kos50.
    Koszul, J.L.: Homologie et cohomologie des algèbres de Lie. Bull. Soc. Math. France 78, 65–127 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  36. MacL65.
    Mac Lane, S.: Categorical Algebra. Bull. Am. Math. Soc. 75, 40–106 (1965)Google Scholar
  37. Mas58.
    Massey, W.S.: Some higher order cohomology operations. Symposium internacional de topologia algebraica, Universidad Nacional Autónoma de México and UNESCO, Mexico City, pp. 145–154 (1958)Google Scholar
  38. May72.
    May, P.J.: The geometry of iterated loop spaces. Lecture Notes in Mathematics, vol. 271. Springer, Berlin (1972)Google Scholar
  39. McCl99.
    McCleary, J.: An appreciation of the work of Jim Stasheff. In: Higher Homotopy Structures in Topology and Mathematical Physics, Proceedings of an International Conference, 13–15 June 1996, at Vassar College, Poughkeepsie, New York, to honor the 60th birthday of Jim Stasheff, Cont. Math., vol. 227, pp. 1–16 (1999)Google Scholar
  40. Mi56.
    Milnor, J.: Construction of universal bundles. II. Ann. Math. 63, 430–436 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  41. Qu69.
    Quillen, D.: Rational homotopy theory. Ann. Math. 90, 205–295 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  42. SaMi88.
    Sabinin, L.V., Mikheev, P.O.: On the infinitesimal theory of local analytic loops. Soviet Math. Dokl. 36, 545–548 (1988)MathSciNetzbMATHGoogle Scholar
  43. SchlSt.
    Schlessinger, M., Stasheff, J.D.: Deformation theory and rational homotopy type. Pub. Math. Sci. IHES. New version 13 July 1998 (To appear)Google Scholar
  44. Sh62.
    Shih, W.: Homologie des espaces fibrés. Pub. Math. Sci. IHES 13 (1962)Google Scholar
  45. St63.
    Stasheff, J.D.: Homotopy associativity of H-spaces. I, II. Trans. Am. Math. Soc. 108, 275–292; 293–312 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  46. St85.
    Stasheff, J.D.: The de Rham bar construction as a setting for the Zumino, Fadde’ev, etc. descent equations. In: Bardeen, W., White, A. (eds.) Proceedings of the Symposium on Anomalies, Geometry, and Topology, Argonne, Chicago. World Scientific, Singapore (1985)Google Scholar
  47. St90.
    Stasheff, J.D.: Differential graded Lie algebras, quasi-Hopf algebras and higher homotopy algebras. In: Quantum groups (Leningrad 1990). Lecture Notes in Mathematics, vol. 1510, pp. 120–137. Springer, Berlin (1992)Google Scholar
  48. St92.
    Stasheff, J.D.: Drinfel’d’s quasi-Hopf algebras and beyond. In: Gerstenhaber, M., Stasheff, J.D. (eds.) Deformation theory and quantum groups with applications to mathematical physics. AMS-IMS-SIAM 1990 Joint summer research conference, 14–20 June 1990, Amherst, Massachusetts. Cont. Math., vol. 134, pp. 297–307 (1992)Google Scholar
  49. St96.
    Stasheff, J.D.: Deformation theory and the Batalin-Vilkovisky master equation. In: Sternheimer, D., Rawnsley, J., Gutt, S. (eds.) Deformation Theory and Symplectic Geometry, Proceedings of the Ascona meeting, June 1996, Mathematical Physics Studies, vol. 20, pp. 271–284. Kluwer, Dordrecht (1997)Google Scholar
  50. St97b.
    Stasheff, J.D.: From operads to physically inspired theories. In: Loday, L., Stasheff, J., Voronov, A.A. (eds.), Operads, Proceedings of Renaissance Conferences, 1995, Hartford (Connecticut)/Luminy (France). Cont. Math., vol. 202, pp. 53–81 (1997)Google Scholar
  51. St97a.
    Stasheff, J.D.: The (secret?) homological algebra of the Batalin-Vilkovisky approach. In: Henneaux, M. et al. (eds.), Secondary calculus and cohomological physics. Proceedings of a conference, Moscow, Russia, 24–31 August 1997, Providence, RI, AMS. Cont. Math., vol. 219, pp. 195–210 (1998)Google Scholar
  52. StWi.
    Stasheff, J.D., Wirth, J.: Homotopy transition cocycles. JHRS 1, 273–283 (2006). Math.AT/0609220 Google Scholar
  53. St47.
    Steenrod, N.E.: Products of cocycles and extensions of mappings. Ann. Math. 48, 290–320 (1947)MathSciNetCrossRefzbMATHGoogle Scholar
  54. Su57.
    Sugawara, M.: On a condition that a space is group-like. Math. J. Okayama Univ. 7, 123–149 (1957)MathSciNetzbMATHGoogle Scholar
  55. Su60/61.
    Sugawara, M.: On the homotopy-commutativity of groups and loop spaces. Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 33, 257–269 (1960–1961)MathSciNetCrossRefzbMATHGoogle Scholar
  56. Su78.
    Sullivan, D.: Infinitesimal computations in topology. Pub. Math. IHES 47, 269–331 (1978)CrossRefzbMATHGoogle Scholar
  57. Sy1853.
    Sylvester, J.J.: On a theory of Syzygetic relations of two rational integral functions, comprising an application of the theory of Sturm’s functions, and that of the greatest algebraic common measure. Phil. Trans. Royal Soc. Lond. 143, 407–548 (1853)CrossRefGoogle Scholar
  58. Th54/55.
    Thom, R.: Opérations en cohomologie réelle. Séminaire H. Cartan, Exposé 17 (1954–1955)Google Scholar
  59. ToTo76.
    Toledo, D., Tong, Y.L.L.: A parametrix for \(\overline{\partial }\) and Riemann-Roch in Čech theory. Topology 15, 273–301 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  60. Wh57.
    Whitney, H.: Geometric integration theory. Princeton University Press, NJ (1957)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.UFR de MathématiquesUniversité des Sciences et Technologies de LilleVilleneuve d’Ascq CedexFrance

Personalised recommendations